Puerto Rico, 2013

Flash Flooding and Flooding in Puerto Rico, July 18, 2013

July 18, 2013 · NWS SJU · 28 events in 10 counties and zones

A very strong Tropical Wave moved over Puerto Rico during July 18, 2013. This wave brought deep topical moisture from the Intertropical Convergence Zone(ITCZ) through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A very strong Tropical Wave moved over Puerto Rico during July 18, 2013. This wave brought deep topical moisture from the Intertropical Convergence Zone(ITCZ) through the area. These features, in combination with a southeast wind flow and local effects produced torrential rainfall, mainly along the north coast of Puerto Rico. Streamers from El Yunque National Forest developed in the afternoon on July 18, 2013, and were moving very slowly toward the northwest, which affected the San Juan Metropolitan area. The streamers redeveloped over the same area, and brought with it torrential rainfall which led to serious flooding across the San Juan Metro Area. The total rainfall accumulation exceed 9 inches over San Juan. Rainfall totals between 3 to 5 inches were also reported across the North Central section of Puerto Rico. Several reports of flooding were received from the municipalities of San Juan, Carolina, Bayamon and Guaynabo with hundreds of residences and roads affected by the waters. Overall losses were estimated over 1 million dollars across the San Juan Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 18, 9:59 AM AST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 9:59 AM AST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
959 AM AST THU JUL 18 2013

.UPDATE...UNSTABLE WEATHER PATTERN ACROSS THE REGION WILL REMAIN FOR
THE REST OF THE DAY.

DISCUSSION...A TROPICAL WAVE WILL CONTINUE TO DESTABILIZE THE
ENVIRONMENT ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS THROUGHOUT
THE DAY. THIS FEATURE IS MOVING TOWARDS THE WEST ACROSS THE
EASTERN CARIBBEAN...BRINGING PLENTY OF MOISTURE AND CONVECTION INTO
THE LOCAL REGION. SHOWERS AND THUNDERSTORMS...SOME WITH STRONG
WINDS AND FREQUENT LIGHTNING HAVE AFFECTED MOST OF THE AREA AND
WATERS. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE ACROSS PUERTO RICO AND U.S. VIRGIN ISLANDS...AS WELL AS
THE SURROUNDING WATERS UNTIL IT PASSES BY. THEREFORE...CONTINUE TO
EXPECT PERIODS OF MODERATE TO HEAVY RAINFALL...STRONG GUSTY WINDS
AND LIGHTNING STRIKES WITH THIS FEATURE. THE FLASH FLOOD WATCH
WILL CONTINUE TO BE IN EFFECT UNTIL LATE THIS AFTERNOON. WEATHER
CONDITIONS ARE EXPECTED TO IMPROVE LATE TONIGHT INTO EARLY FRIDAY
MORNING. A FAIR WEATHER PATTERN IS EXPECTED DURING THE UPCOMING
WEEKEND.

AVIATION...TROPICAL WAVE WILL CAUSE SHRA/TSRA TO AFFECT THE LOCAL
AREA THROUGHOUT THE FORECAST PERIOD. TEMPO MVFR OR EVEN BRIEF IFR
CONDS ARE POSSIBLE. WINDS GUSTING TO 25-30 KTS ARE POSSIBLE WITH
THIS SHRA/TSRA ACTIVITY. WX CONDS EXPECTED TO IMPROVE SLIGHTLY
AFTER 18/16Z FOR TNCM/TKPK AND TIST/TISX...GRADUALLY IMPROVING FOR
THE PR TERMINALS BY 18/22Z AS THE TROPICAL WAVE PASSES.

MARINE...A SLIGHT INCREASE IN WINDS AND SEAS ARE EXPECTED DURING
THE NEXT FEW DAYS...HOWEVER STILL EXPECT SEAS AND WINDS BELOW SCA
CRITERIA. MAJOR HAZARD FOR THIS FORECAST PERIOD IS THUNDERSTORMS
WITH FREQUENT LIGHTNING AND STRONG WINDS...ASSOCIATED WITH
AFOREMENTIONED TROPICAL WAVE MOVING OVER THE LOCAL WATERS.

&&

.PREV DISCUSSION... /ISSUED 505 AM AST THU JUL 18 2013/

SYNOPSIS...AN UNSETTLED WEATHER PATTERN WILL PREVAIL ACROSS
PUERTO RICO AND THE U.S. VIRGIN ISLANDS THROUGH THE DAY...AS
TROPICAL WAVE MOVES ACROSS THE EASTERN CARIBBEAN. A DRIER
WEATHER PATTERN IS EXPECTED DURING THE UPCOMING WEEKEND.

DISCUSSION...A TROPICAL WAVE WITH A LARGE NUMBER OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL AREA
THROUGH THE DAY. THEREFORE...CONTINUE TO EXPECT PERIODS OF
MODERATE TO HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING STRIKES
ACROSS EASTERN PUERTO RICO/USVI AS WELL AS THE SURROUNDING WATERS
DURING THE MORNING HOURS...SPREADING ACROSS WESTERN PUERTO RICO
BY MIDDAY. THESE SHOWERS AND THUNDERSTORMS HAVE THE CAPABILITY
OF PRODUCING 2 TO 3 INCHES...WITH HIGHER AMOUNTS OF UP TO 5
INCHES...ESPECIALLY ACROSS PORTIONS OF EASTERN PUERTO RICO AND
THE CORDILLERA CENTRAL. DUE TO HIGH MOISTURE ASSOCIATED WITH
THIS WAVE...AND LOT OF INSTABILITY ACROSS THE AREA...DECIDED
TO EXPAND THE WATCH TO CENTRAL AND WESTERN PUERTO RICO. WEATHER
CONDITIONS ARE EXPECTED TO QUICKLY IMPROVE LATE TONIGHT INTO
EARLY FRIDAY MORNING.

A MID TO UPPER LEVEL RIDGE WILL REMAIN THE DOMINANT FEATURE DURING
THE END OF THE WEEK AND THE UPCOMING WEEKEND. THIS FEATURE WILL
COMBINE WITH A DRIER AIR MASS TO PRODUCE A GENERALLY FAIR AND
MAINLY STABLE WEATHER PATTERN ACROSS THE FORECAST AREA FRIDAY
THROUGH AT LEAST SUNDAY. HOWEVER...A FEW SPRINKLES EMBEDDED IN
THE TRADES WILL REMAIN POSSIBLE ACROSS EASTERN PUERTO RICO EACH
MORNING...FOLLOWED BY ONE ISOLATED THUNDERSTORM OR TWO ACROSS
WESTERN PUERTO RICO EACH AFTERNOON. MODEL GUIDANCE CONTINUES TO
INDICATE NEXT TROPICAL WAVE ON MONDAY.

AVIATION...APPROACHING TROPICAL WAVE WILL CAUSE SHRA/TSRA TO
AFFECT THE LOCAL AREA TODAY. TEMPO MVFR CONDS ARE LIKELY AND
BRIEF IFR ARE POSSIBLE. WINDS GUSTING TO 25-30 KTS ARE POSSIBLE
WITH THIS SHRA/TSRA ACTIVITY. WX CONDS EXPECTED TO IMPROVE
SLIGHTLY AFTER 18/16Z FOR TNCM/TKPK AND TIST/TIST...GRADUALLY
IMPROVING FOR THE PR TERMINALS BY 18/22Z AS THE TROPICAL WAVE
PASSES. MAINLY VFR CONDITIONS EXPECTED AFTER 18/22Z.

MARINE...WINDS AND SEAS ARE EXPECTED TO INCREASE A BIT DURING
THE NEXT FEW DAYS...HOWEVER STILL EXPECT SEAS AND WINDS BELOW
SCA CRITERIA. MAJOR HAZARD CONTINUE TO BE THUNDERSTORMS
ASSOCIATED WITH AFOREMENTIONED TROPICAL WAVE MOVING OVER THE
LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  92  80 /  70  20  10  10
STT  89  80  91  82 /  70  30  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 6 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

VI...NONE.
COASTAL WATERS...
&&

05/12
Hazardous weather outlook, Jul 18, 6:05 AM AST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST THU JUL 18 2013

AMZ710>745-PRZ001>013-191100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
605 AM AST THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH IN EFFECT UNTIL 6PM TODAY. A TROPICAL WAVE WILL
BRING SHOWERS AND THUNDERSTORMS TO THE LOCAL AREA. HEAVY
RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING ARE EXPECTED WITH
THESE THUNDERSTORMS. IN ADDITION...URBAN AND AND SMALL STREAM
FLOODING IS LIKELY WITH THE HEAVIEST SHOWERS. RIVER FLOODING IS
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR RAINFALL TOTALS WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-191100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
605 AM AST THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A TROPICAL WAVE MOVING OVER THE LOCAL AREA WILL BRING SHOWERS AND
THUNDERSTORMS TO THE LOCAL ISLANDS. HEAVY RAIN...GUSTY WINDS...AND
FREQUENT LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS. IN
ADDITION...URBAN AND AND SMALL STREAM FLOODING IS POSSIBLE WITH THE
HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR RAINFALL TOTALS WOULD BE APPRECIATED.

The radar

The San Juan radar (TJUA), 82 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 6 flood, 6 heavy rain, 2 lightning. Local standard time, as filed.

Lightning, Hatillo

When
July 18, 11:00 AM AST
Where
Hatillo County, 0.94 mi ENE of Hatillo to 1.35 mi ENE of Hatillo
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.426, -66.787

Lightning struck a balcony and knocked down a power line in Barrio Pajuil.

Lightning, Ponce

When
July 18, 11:00 AM AST
Where
Ponce County, Ponce to 2.62 mi W of Ponce
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.050, -66.620

Lighting broke post in Barrio Clausell, Road 19 in the municipality of Ponce.

Flood, Vega Baja

When
July 18, 11:10 AM AST to 2:45 PM AST
Where
Vega Baja County, 1.03 mi WSW of Vega Baja to 2.84 mi W of Vega Baja
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.444, -66.394

Street flooded in front of Puma Gas Station at Highway PR-2.

Heavy Rain, Vega Baja

When
July 18, 11:10 AM AST to 2:45 PM AST
Where
Vega Baja County, 2.03 mi ENE of Vega Baja to 0.99 mi NNE of Vega Baja
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.461, -66.351

A tree down was reported over Highway PR-688.

Heavy Rain, Vega Baja

When
July 18, 11:12 AM AST to 2:45 PM AST
Where
Vega Baja County, 0.5 mi WSW of Vega Baja to 0.86 mi WSW of Vega Baja
Reported by
Emergency Manager
Coordinates
18.446, -66.386

A tree down was reported at Highway PR-686.

Heavy Rain, Vega Alta

When
July 18, 11:12 AM AST to 2:45 PM AST
Where
Vega Alta County, 2.02 mi NW of Vega Alta to 1.44 mi NW of Vega Alta
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.439, -66.353

A tree was reported down at Highway PR-2 near Vista Santa Rosa sector.

Flood, Vega Alta

When
July 18, 11:16 AM AST to 2:30 PM AST
Where
Vega Alta County, 0.39 mi ESE of Vega Alta to 0.19 mi ESE of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.417, -66.325

Various streets in Barrio Ponderosa were reported flooded.

Flood, Vega Alta

When
July 18, 11:16 AM AST to 2:30 PM AST
Where
Vega Alta County, 3.87 mi N of Vega Alta to 3.7 mi N of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.476, -66.330

Various street in Vega Alta urban center were reported flooded.

Flood, Vega Alta

When
July 18, 11:16 AM AST to 2:30 PM AST
Where
Vega Alta County, 1.06 mi ESE of Vega Alta to 1.39 mi ESE of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.414, -66.315

Highway PR-2 was reported flooded in front of Vega Alta CDT clinic.

Heavy Rain, Carolina

When
July 18, 11:40 AM AST to 12:45 PM AST
Where
Carolina County, 1.39 mi ENE of Carolina to 2.22 mi ENE of Carolina
Reported by
Public
Coordinates
18.377, -65.930

General public reported through social media heavy rain 0.5.-0.74 inches in 15 minutes at Los Colobos, Carolina.

Heavy Rain, Carolina

When
July 18, 12:03 PM AST
Where
Carolina County, 1.38 mi ENE of Carolina to 2.1 mi ENE of Carolina
Reported by
Public
Coordinates
18.377, -65.930

General Public reported heavy rain with 1.00 -1.24 inches in 15 minutes near the Los Colobos, Carolina.

Flood, Vega Alta

When
July 18, 12:40 PM AST to 2:45 PM AST
Where
Vega Alta County, 0.93 mi ESE of Vega Alta to 1.23 mi ESE of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.414, -66.317

Road #2 In Vega Alta was close due to flooding.

Flash Flood, Carolina

When
July 18, 12:40 PM AST to 3:00 PM AST
Where
Carolina County, 7.08 mi NW of Carolina to 7.03 mi NW of Carolina
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
18.442, -66.027

A house was flooded at Villa Mar Sector, Road Mar Del Norte in Carolina.

Flash Flood, San Juan

When
July 18, 1:19 PM AST to 4:30 PM AST
Where
San Juan County, 3.81 mi NW of San Juan to 3.18 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.413, -66.097

Kennedy Avenue was reported flooded.

Flash Flood, San Juan

When
July 18, 1:35 PM AST to 4:30 PM AST
Where
San Juan County, 4.91 mi N of San Juan to 4.93 mi N of San Juan
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
18.451, -66.046

A house was reported flooded at Cacique street in Ocean Park sector.

Flash Flood, Guaynabo

When
July 18, 1:50 PM AST to 4:30 PM AST
Where
Guaynabo County, 7.44 mi NW of Guaynabo to 7.36 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.410, -66.106

San Patricio Shopping Center was flooded.

Heavy Rain, Yabucoa

When
July 18, 2:00 PM AST to 2:45 PM AST
Where
Yabucoa County, 2.46 mi SW of Yabucoa to 1.95 mi SSW of Yabucoa
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.044, -65.895

A mudslide was reported at Barrio La Pica.

Flash Flood, Vega Alta

When
July 18, 2:00 PM AST to 2:45 PM AST
Where
Vega Alta County, 1.65 mi SW of Vega Alta to 1.52 mi SW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.402, -66.346

Emergency management personnel reported Rio Cibuco out of its banks and flooded roads 620 and 647.

Flash Flood, San Juan

When
July 18, 2:00 PM AST to 4:30 PM AST
Where
San Juan County, 2.92 mi NW of San Juan to 3.09 mi NW of San Juan
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
18.413, -66.077

A house was reported flooded at Antartica street in Puerto Nuevo sector.

Flash Flood, San Juan

When
July 18, 2:10 PM AST to 4:30 PM AST
Where
San Juan County, 2.62 mi N of San Juan to 2.61 mi N of San Juan
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
18.418, -66.054

A house in Betances street at Villa Palmeras sector was reported flooded.

Flash Flood, Carolina

When
July 18, 2:30 PM AST to 3:00 PM AST
Where
Carolina County, 6.72 mi NW of Carolina to 7.03 mi NW of Carolina
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
18.441, -66.019

Isla Verde Avenue was reported flooded and impassable.

Flash Flood, Carolina

When
July 18, 2:44 PM AST to 3:00 PM AST
Where
Carolina County, 1.92 mi NNW of Carolina to 2.22 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.393, -65.966

Roberto Clemente Avenue was reported flooded in front of Julia de Burgos park.

Flash Flood, San Juan

When
July 18, 2:59 PM AST to 4:30 PM AST
Where
San Juan County, 3.4 mi N of San Juan to 3.41 mi N of San Juan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.429, -66.056

Barrio Las Monjas in Hato Rey sector was reported flooded.

Flash Flood, Guaynabo

When
July 18, 2:59 PM AST to 4:30 PM AST
Where
Guaynabo County, 7.3 mi NW of Guaynabo to 7.27 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.408, -66.105

Tabonucco Avenue near San Patricio Mall was reported flooded near Longhorn restaurant.

Flood, Vega Alta

When
July 18, 3:00 PM AST
Where
Vega Alta County, Vega Alta to 1.46 mi NE of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.420, -66.330

Roads PR-620 at Fatima sector, PR-677 at Candelaria sector, PR-667 and PR 675 at Bajura sector, and Highway PR-2 were reported flooded.

Flash Flood, Naguabo

When
July 18, 3:56 PM AST to 7:15 PM AST
Where
Naguabo County, 1.84 mi ESE of Naguabo to 1.06 mi ESE of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.213, -65.703

Highway 31 was reported flooded in La Pitina sector and exit 22 was closed on Highway PR-53 due to flooding.

Flash Flood, San Juan

When
July 18, 4:00 PM AST to 4:30 PM AST
Where
San Juan County, 5.02 mi N of San Juan to 4.93 mi N of San Juan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
18.452, -66.058

Many streets were reported flooded and impassable at Ocean Park sector.

Flash Flood, Las Piedras

When
July 18, 5:30 PM AST to 8:15 PM AST
Where
Las Piedras County, 2.34 mi NW of Las Piedras to 1.93 mi NNW of Las Piedras
Cause
Heavy Rain
Reported by
Public
Coordinates
18.207, -65.871

Barrio Tejas was reported flooded. Torrential rainfall was also reported with over 3 inches of rainfall.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469100, 469515, 469520, 469522, 469528, 469535, 471287, 471288, 471289, 470430, 470433, 470436, 472187, 472301, 472210, 472225, 470253, 470445, 472211, 472213, 470254, 472318, 472215, 472321, 470257, 470258, 471290, 470259.